MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK; PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK; PUMP, BREAST, POWERED
Model Number 101036453
Health Effect - Clinical Code Inflammation (1932)
Date of Event 09/07/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; inspecting and cleaning the diaphragm; disassembling, inspecting, cleaning and reassembling the kit and tubing set; and verifying breast shield fit.Customer service also had the customer inspect the transformer for damage and power the pump on.The customer stated that she was fitted by an lactation consultant for the proper size breast shields, washed her tubing, changed her membranes on the pump, and indicated that this was not the issue.The customer was not able to test the pump after the faceplate reset and stated she would call back.In follow up with a complaint handler on 09/21/2020, the customer indicated that she developed mastitis about two weeks ago and was prescribed an antibiotic.She indicated that she purchased a replacement pump and the pain was gone but indicated that she still gets engorged.The customer was referred to customer service.On 9/23/2020, the customer contacted customer service again stating that she was still having issues with low suction.A replacement device was sent to the customer.On 9/25/2020, the customer was contacted again by the complaint handler and the customer stated that she returned the old pump and the new pump was working well.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc that her pump in style breast pump had low suction and her breasts are engorged.The customer additionally alleged that her nipples are cracked from having to turn the suction on the pump higher and she had mastitis when she started using this pump.She feels she is heading that way again in both breasts.
 
Additional Manufacturer Narrative
The device was returned with the customer's parts and accessories and was evaluated on 03/18/2021.The device passed suction and cycle specifications.The customer's report of low suction could not be confirmed.

Brand Name
PUMP IN STYLE ADVANCED BREASTPUMP - BACKPACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry, il
MDR Report Key10678510
Report Number1419937-2020-00114
Device Sequence Number2757587
Product Code HGX
UDI-Device Identifier00020451364537
UDI-Public020451364537
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K181937
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101036453
Device Catalogue Number101036453
Device Lot Number0000009592
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2021
Initial Date Received by Manufacturer 09/21/2020
Supplement Date Received by Manufacturer03/18/2021
Initial Report FDA Received Date10/14/2020
Supplement Report FDA Received Date03/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;